Ohio, 2019

Damaging Winds in Ohio, July 16, 2019

July 16, 2019 · NWS PBZ · 4 events in 3 counties and zones

The passage of a warm front on the morning of July 16th create a more humid and unstable environment across the Ohio River Valley. Showers and storms initially developed ahead of the front, with a few of the storms generating damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The passage of a warm front on the morning of July 16th create a more humid and unstable environment across the Ohio River Valley. Showers and storms initially developed ahead of the front, with a few of the storms generating damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 16, 7:00 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 16, 7:00 PM EST, 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
800 PM EDT Tue Jul 16 2019

.SYNOPSIS...
The remnants of Barry will produce periods of showers and thunderstorms
through Wednesday night, with locally heavy rain likely. A hot and
humid airmass will remain in place through the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A warm, moist airmass (characterized by temperature in the 80s and
dewpoint in the upper 60s-lower 70s) has encompassed the Ohio Valley
this evening, with light sly wind expected to maintain this airmass
overnight.

Showers and storms have developed this afternoon along the high
terrain and a sfc trough to the west, leaving the Upper Ohio Valley
relatively rain-free. With little focus for development, but an
unstable, weakly-sheared environment in place, any storms that move
into ern OH may have a potential to intensify briefly. However,
coverage of any storms here will be low this evening.

As the remnant wave from Barry approaches from the southwest,
scattered showers and storms may increase tonight, primarily in nrn
and wrn zones.

The majority of rainfall will occur on Wed as the upper wave crosses
the region and storms develop along a weak cold front from near
KERI-KAKR. High PWAT (potentially in excess of 2.00") and likely
warm- rain processes will support efficient rain production, although
rainfall totals are not expected to be excessive. Therefore, a Flash
Flood Watch does not appear necessary, as widespread flash flooding
is not anticipated at this time. But thunderstorms nevertheless could
produce locally excessive rainfall. The cold front will advance
through the region on Wed, bringing rain to most areas before storms
exit ewd Wed evening.

As a result of rainfall and cloud cover, Wed maxima will be closer
to average in the upper 70s-lower 80s. Despite the cooler temperature,
lingering moisture will maintain humid conditions.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Although rain will continue Wed evening, the bulk of the rainfall
will have moved to the east by midnight, with just a chance of
showers remaining after sunrise on Thu. Thu and Fri are not expected
to be completely rain free, but the majority of locations should
remain dry.

The main story through this time period will be the increase of heat
and humidity. Increasing heights during this time suggest increasing
warm air as sly wind reinforces low-level moisture and advects warmer
air into the region. Outside of the higher elevations, it appears
that all locations likely will reach Heat Advisory criterion of 100F
apparent temperature Friday afternoon, and some locations in OH
could reach Heat Warning criterion of 105F. While a Watch may be
needed at some point, confidence was not high enough to issue this 3
days in advance as thunderstorms could be a fly in the Apparent
Temperature ointment. The heat message has been advertised via Social
Media and the HWO, and will be honed as the week progresses.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
While high temperature on Sat will be similar to Fri's high
temperature, dewpoints are forecasted to decrease by a couple of
degrees, which should also slightly lower heat indices as well. The
upper ridge will begin to weaken on Sun, and a surface front will
advance swd slowly. This front will spark thunderstorms both Sun and
Mon, with high pressure settling in behind the front on Tue and
providing dry conditions. The front will bring cooler weather,
dropping most locations to a more pleasant 80F on Tue.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
Forecast confidence remains medium for this TAF cycle owing to model
differences in overnight development of showers and storms.

Despite the lack of showers at present time, the atmosphere remains
relatively unstable in ern OH. Current expectation is that isolated
showers and storms in WV and OH will move nwd this evening into the
ZZV area, with little in the way of ewd progress thru much of
tonight.

As Barry's remnant wave advances ewd on Wed, showers and storms will
increase in coverage along an advancing weak cold front from near
ERI-AKR-CMH. These storms will develop sewd thru the morning, with
all terminals expected to be impacted by early aftn. Storms will
shift sewd Wed eve.

VFR conditions are expected tonight outside of any storms, but MVFR
cigs are expected by morning as showers develop. IFR conditions are a
low-probability possibility through the event, with MVFR 1.5-2.5 kft
cigs the most-likely outcome. Widespread MVFR cigs are expected Wed
eve in the wake of a weak cold front.

.Outlook...
Brief MVFR/IFR restrictions are possible during the balance of the
forecast period from showers and thunderstorms Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

Update...Kramar
Hazardous weather outlook, Jul 16, 2:34 AM EST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
334 AM EDT Tue Jul 16 2019

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029-
031-073-075-WVZ001>004-012-021-509-170745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
334 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy downpours will accompany the remnants of Barry Wednesday,
leading to localized flooding. Heat indices above 100 are likely
Friday and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-PAZ009-016-023-074-076-WVZ510>514-170745-
Garrett-Forest-Jefferson PA-Indiana-Westmoreland Ridges-
Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
334 AM EDT Tue Jul 16 2019

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy downpours will accompany the remnants of Barry Wednesday,
leading to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 3:35 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
435 PM EDT Tue Jul 16 2019

OHZ048-162100-
Coshocton-
435 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN COSHOCTON COUNTY...

At 435 PM EDT, a strong thunderstorm was located 10 miles southeast
of Danville, or 13 miles northwest of Coshocton, moving northeast at
15 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Nellie...                         Walhonding...
Blissfield...                     Layland...

LAT...LON 4046 8218 4045 8182 4044 8180 4030 8210
      4034 8219
TIME...MOT...LOC 2035Z 214DEG 14KT 4035 8210
Special weather statement, Jul 16, 6:57 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
757 PM EDT Tue Jul 16 2019

OHZ057-058-170030-
Guernsey-Muskingum-
757 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GUERNSEY AND EASTERN MUSKINGUM
COUNTIES...

At 757 PM EDT, a strong thunderstorm was located 9 miles east of New
Lexington, moving northeast at 35 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Philo...
Pleasant Grove...                 Cumberland...
Norwich...                        Cannelville...
High Hill...                      Chandlersville...
Ruraldale...                      Bridgeville...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 159 and 179.
  Interstate 77 in Ohio between mile markers 39 and 42.

LAT...LON 4013 8176 3995 8150 3984 8166 3984 8169
      3981 8169 3976 8178 3977 8207 3982 8207
      3982 8208
TIME...MOT...LOC 2357Z 222DEG 31KT 3972 8203
Special weather statement, Jul 16, 7:19 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
819 PM EDT Tue Jul 16 2019

OHZ057-058-068-069-170100-
Guernsey-Monroe-Noble-Muskingum-
819 PM EDT Tue Jul 16 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTH CENTRAL GUERNSEY...NORTHWESTERN MONROE...
SOUTHEASTERN MUSKINGUM AND NOBLE COUNTIES...

At 819 PM EDT, a strong thunderstorm was located over Beverly, moving
northeast at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Woodsfield...                     Caldwell...
Dudley...                         Senecaville...
Pleasant City...                  Cumberland...
Summerfield...                    Belle Valley...
Lewisville...                     Sarahsville...
Dexter City...                    Stafford...

This includes  Interstate 77 in Ohio between mile markers 18 and 39.

LAT...LON 3998 8148 3977 8107 3959 8133 3960 8139
      3961 8139 3962 8141 3963 8142 3963 8145
      3965 8145 3965 8147 3958 8147 3959 8159
      3966 8159 3967 8164 3975 8164 3976 8178
TIME...MOT...LOC 0019Z 222DEG 41KT 3956 8164

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Noble

When
July 16, 7:44 PM EST
Where
Noble County, 1.06 mi E of Caldwell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.750, -81.500

Local police reported power lines down.

Thunderstorm Wind, Noble

When
July 16, 7:48 PM EST
Where
Noble County, 1.38 mi S of Sarahsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.780, -81.470

Local police reported a large tree limbs down on West Tunnel Road.

Thunderstorm Wind, Monroe

When
July 16, 8:12 PM EST
Where
Monroe County, 1.38 mi S of Ozark
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.810, -81.080

Local police reported a tree down on Ozark-Eddy Bridge Road.

Thunderstorm Wind, Carroll

When
July 16, 9:45 PM EST
Where
Carroll County, 1.26 mi WNW of Malvern
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.690, -81.200

The highway department reported trees down along SR43.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845109, 845110, 845111, 845112.